Michigan, 2016

Damaging Winds in Michigan, June 25, 2016

June 25, 2016 · NWS MQT · 4 events in 2 counties and zones

A warm front lifting across the area produced a few severe thunderstorms over portions of western Upper Michigan on the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A warm front lifting across the area produced a few severe thunderstorms over portions of western Upper Michigan on the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 25, 6:34 AM EST, 4 hours 51 minutes earlier.

Area forecast discussion, Jun 25, 6:34 AM EST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
734 AM EDT SAT JUN 25 2016

.SHORT TERM...(Today and tonight)
Issued at 442 AM EDT SAT JUN 25 2016

Severe weather chances tonight continue to be the main focus, but
confidence has diminished on the overall evolution of convection
across much the northwest half of the CWA during the period.

Deep convection continues to expand along the international border
from ND eastward to the arrowhead of MN. Much of this is elevated
along an instability gradient ahead of steep mid-level lapse rates,
an EML off the northern high Plains, and a 45kt LLJ. The main
question is how this convection evolves and the subsequent effects
the evolution will have on today's weather for Upper MI.

Guidance has already struggled to latch onto some fairly strong
convection across NW MN. Meanwhile, solutions that do have a general
handle on current convection end up with rather different evolutions
today. Current thinking is that convection will continue to fire
along the instability gradient over northern MN while shifting ESE
with the veering LLJ this morning. This would suggest that some
convection could shift across much of northern Lake Superior this
morning, and possibly brush the Keweenaw Peninsula by early
afternoon, before the arrival of the aforementioned EML suppresses
any activity. Have maintained a period of chance PoPs across the
west and north-central CWA late morning through mid afternoon to
account for this potential evolution.

From that point, cloud cover remains a significant uncertainty,
which will have some impact on temps. While only a slight downward
adjustment was made to max temps today for that reason, there is a
notable potential that far northern locations end up well below the
forecast temps due to outflow from any convection to the north.

Severe convection is expected to develop along a cold front across
eastern MN this afternoon, merge into a liner MCS, then track
eastward across Upper MI through the night. Timing of arrival of
convection looks to be around 01Z for the far west, 05Z for MQT to
IMT, and 09Z for ERY. MUCAPE of 1500-2000 j/kg, substantial low-
level moisture transport on a 50kt LLJ, elevated storm-layer shear
of 30kts, and 20kt 1-3km shear all support the ability for the
maintenance of the MCS across at least the west half of Upper MI. At
this time, damaging winds will be the main concern with any MCS that
tracks across the CWA. However, even if the MCS fails to maintain
itself, precip loading through the 50-60kt LLJ will support damaging
wind gusts with any strong shower and/or decaying storm.

.LONG TERM...(Sunday through Friday)
Issued at 414 AM EDT SAT JUN 25 2016

Focused on winds Sunday as most impactful weather. Also looked
closely at showers and thunderstorms exiting the east Sunday
morning.

A cold front and associated convection will be exiting east in the
morning Sunday. Depending on remnant storm structure, there is an
outside chance some of those could be strong, but think severe
threat will have dwindled by then. Behind the front, surface
pressure gradient will not be all that impressive, but mixing to
around 700mb and strong winds aloft are expected to result in gusts
of 30-40 kts over mainly the high terrain of the west half,
especially the Keweenaw. Model buffer soundings suggest gust
potential to 45 kts over the Keweenaw, so trends will have to
monitored for a Wind Advisory. Strongest winds will be in the
afternoon and evening. In spite of the cold frontal passage, high
temperatures will still be 80-90F away from moderating Great Lakes
influence. Skies will be mostly sunny after morning convection
clears.

Monday will be breezy, but only gusting to around 25 mph, and much
cooler. 850mb temps will fall to around 3C as the upper trough
driving the parent system that brought the cold front moves across.
Look for scattered showers during peak heating in the cold airmass
associated with the trough.

Temperatures will gradually warm through the rest of the extended,
with chances for showers and thunderstorms associated with shortwave
energy Wed night into Thu night. Confidence in precip farther out is
low.
&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 732 AM EDT SAT JUN 25 2016

VFR conditions are expected at all sites for most of the period. A
convective complex over northern MN may brush KCMX late this morning
into early afternoon. Otherwise, a line of showers and storms are
expected to track west to east this evening into the overnight hours
along a cold front. The storms have the potential to be strong to
severe at KIWD and KCMX this evening, with strong winds being the
primary severe wx hazard.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 442 AM EDT SAT JUN 25 2016

Expect S to SE winds up to 25 knots across western Lake Superior and
up to 30 knots across eastern Lake Superior through this evening
ahead of a cold front. This front will bring showers and storms that
may contain strong winds tonight. SW winds of up to 30 knots are
expected behind this front on Sunday. Expect gusty W winds to 25
knots to continue into Monday before high pressure brings generally
lights winds through the remainder of next week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Kluber
LONG TERM...Titus
AVIATION...Kluber
MARINE...Kluber
Hazardous weather outlook, Jun 25, 4:33 AM EST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
533 AM EDT SAT JUN 25 2016

MIZ001>007-009>014-084-085-260945-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
533 AM EDT SAT JUN 25 2016 /433 AM CDT SAT JUN 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE BEST CHANCE OF
THUNDERSTORMS WILL BE THIS EVENING AND TONIGHT...WHEN SOME STORMS
COULD BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING
WINDS...ESPECIALLY OVER WESTERN UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY MORNING OVER THE EAST AND ACROSS
MUCH OF THE AREA THURSDAY AFTERNOON.

WEST WINDS MAY GUST TO AROUND 45 MPH SUNDAY OVER THE KEWEENAW
PENINSULA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SEVERE WEATHER WOULD BE APPRECIATED.

LSZ162-240>251-263>267-260945-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
533 AM EDT SAT JUN 25 2016 /433 AM CDT SAT JUN 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. OVER WEST AND CENTRAL
LAKE SUPERIOR...ESPECIALLY THE WEST...SOME OF THE STORMS COULD
BECOME SEVERE...PRODUCING LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE OVER EASTERN LAKE SUPERIOR SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-260945-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
533 AM EDT SAT JUN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THE STORMS COULD BECOME
SEVERE...PRODUCING LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

TITUS

In the hours before

Special weather statement, Jun 25, 9:30 AM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1030 AM EDT SAT JUN 25 2016

MIZ002-251530-
ONTONAGON MI-
1030 AM EDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ONTONAGON COUNTY
UNTIL 1130 AM EDT...

AT 1028 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ONTONAGON...MOVING NORTHEAST AT 30 MPH. ADDITIONAL
THUNDERSTORMS WERE OVER LAKE SUPERIOR TO THE NORTH OF ONTONAGON.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ONTONAGON AND FOURTEEN MILE POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON OR NEAR LAKE SUPERIOR...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4688 8959 4691 8951 4691 8946 4698 8933
      4706 8912 4707 8901 4709 8898 4702 8893
      4685 8893 4672 8948
TIME...MOT...LOC 1428Z 243DEG 25KT 4684 8943

JLA

The radar

The Marquette radar (KMQT), 103 km away, was scanning. The volume nearest the first event began at 16:26 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Houghton

When
June 25, 11:25 AM EST to 11:30 AM EST
Where
Houghton County, 0.47 mi E of Osceola
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
47.220, -88.460

The Houghton County Sheriff reported multiple trees down in the high terrain in northern Houghton County near Laurium. Time of the report was estimated from radar.

Thunderstorm Wind, Houghton

When
June 25, 11:30 AM EST to 11:35 AM EST
Where
Houghton County, 0.69 mi N of Hubbell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
47.180, -88.430

The Houghton County Sheriff reported a tree down on power lines near Hubbell Township.

Thunderstorm Wind, Gogebic

When
June 25, 3:30 PM CST to 3:35 PM CST
Where
Gogebic County, 0.95 mi W of Marenisco
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
46.380, -89.700

The spotter near Marenisco reported two large spruce trees snapped at the tops. Small branches were also snapped. Wind gusts were estimated to be 50 mph.

Thunderstorm Wind, Gogebic

When
June 25, 7:35 PM CST to 7:40 PM CST
Where
Gogebic County, 2.76 mi ESE of Cisco Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
46.230, -89.380

The Gogebic County Sheriff reported a tree of unknown size down across a road about ten miles west of Watersmeet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644952, 644951, 644954, 644956.